MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME

AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME
Model Number KD-V411M-0330
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/21/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned to olympus for evaluation.Upon inspection testing of the returned device, the user's request was confirmed.It was discovered, the knife wire coating was torn and the broken part was charred black and melted.It was confirmed, there were no problems with the length of the knife wire and wire coating, and there were no other defects found.The investigation is ongoing.If additional information becomes available, this report will be supplemented accordingly.
 
Event or Problem Description
An olympus representative reported to olympus, on behalf of the customer, the knife wire broke on the single use 3-lumen sphincterotome v after a few uses in an endoscopic sphincterotomy (est).The procedure was completed with a similar device.There were no reports of patient harm associated with this event.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation inadvertently omitted from the initial medwatch report.New information added to the following fields: h6.Based on the results of confirmation of the device and the investigation results in the past, a likely mechanism causing the broken cutting wire might be the following: 1.The device was not protruded enough from the endoscope until the rear end of the cutting wire was in the field of view.2.This led to the cutting wire and the endoscope were being close to each other.3.The output was activated and this might have led to an electrical discharge between the cutting wire and the distal end of the endoscope.4.An electrical discharge possibly occurred, and the cutting wire became hot instantly.That might have caused the cutting wire to break.It can be inferred that heat generated by an electrical discharge caused damage of the coated portion of the knife wire.The instruction for use (ifu) (drawing no.Gk6224, revision no.8) contains the following information.Therefore, it would be possible to prevent this event from occurring."since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the wire is very short, the output is too high or activated while the wire touches metal parts of the endoscope, or the wire is tightened too strong.When the wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the wire will be pushed out toward the papilla or move sideways.If the wire breaks off, stop the output immediately and pull the slider completely to retract the broken wire into the tube.Then withdraw the instrument from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct and/or damage of the endoscope could result.Be sure that the rear end of the cutting wire is extended from the distal end of the endoscope.In case the cutting wire contacts the forceps elevator, insufficient output or unintended tissue injury may occur.Do not activate output while the cutting wire touches the metal parts of the endoscope, or they are being close together.This could burn the tissue and/or damage the endoscope or the instrument." olympus will continue to monitor the field performance of this device.

Brand Name
SINGLE USE 3-LUMEN SPHINCTEROTOME V
Common Device Name
SINGLE USE 2-LUMEN SPHINCTEROTOME
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer Contact
masaharu hirose
2-248-1 okkonoki
kuroishi-shi, aomori 036-0-357
JA   036-0357
426422891
MDR Report Key15464664
Report Number9614641-2022-00344
Device Sequence Number6864620
Product Code KNS
UDI-Device Identifier04953170183997
UDI-Public04953170183997
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K950166
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-V411M-0330
Device Lot Number22K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/28/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2022
Supplement Date Received by Manufacturer09/12/2022
Initial Report FDA Received Date09/22/2022
Supplement Report FDA Received Date10/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/22/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown